Is this withdrawal?

Ok so I've been taking 40mg of citalopram for approx 6 months now and all is going well.

This weekend my hubby and I went away and I (stupidly, becuase it was all a rush) forgot to take my new pack of tablets, so for the past three days I haven't had my dose. I'm now suffering with lightheadedness, dizziness, sweating, headaches, etc. Could this be withdrawal symptoms after just three days of not taking them? Or am I just being paranoid and linking the two things when I really don't need to be?

Has this happened to anyone else before? Any help/advice is greatly appreciated! N1k17a xx

28 Replies

oldestnewest
  • No I never forgot my Meds. Have you started taking them again"?

    So can't help you here. But usually it's best to taper off rather than suddenly

    Stop. I guess sit depends on the Meds

    Hannah

  • Hi

    It sounds like it. I don't know so I googled "citalopram withdrawal symptoms" and found the following links:

    nhs.uk/medicine-guides/page...

    sheffieldforum.co.uk/archiv...

    rcpsych.ac.uk/healthadvice/...

    Hope these help

    James

  • Hi

    Not taking meds even for a short time can produce symptoms but it is impossible to know whether it is definitely a physical response as knowing you have been taking them may also cause anxiety, it is impossible to tease the two apart. It will not do any ongoing harm to have missed a few days, just start again and expect you may have side effects to beginning for a few days. I have missed days at times, sometimes a few days at a time without harm so don't worry too much.

    Suex

  • I am on sertraline and if I forget them for more than 2 days I feel dizzy and shaky and weak. I don't know about your meds though. x

  • Hi,

    Thanks for your responses everyone. I have taken my tabs again this morning. I really hope I don't get the side effects again now as I really did suffer at the beginning! Perhaps it is just the anxiety of knowing I haven't taken them.

    Secondhandrose & Coughalot - I'm glad I'm not the only that has forgotten to take them though. Although I don't think I'll forget again if I have to feel like this!! xx

  • Hi, I have read the paperwork in the box, it says withdrawal symptoms do occur. However I didn't know if they would appear that quickly after missing just 3 days. Thank you for your reply though :) xx

  • I used to take citalopram.

    It should say on the instructions,,, if you miss taking them ,, pick up the doses as soon as you can .

    It does look like the symptoms your getting are because you missed some of your doses.

    PETE .

  • Hi Pete, sorry. I think I replied to your message before you had chance to write it all!

    I've taken my next one today so I'm hoping it will all calm down again soon. xx

  • Hi N1k17a

    Just saying hello as I'm new here

    I'm on citalopram and I've missed 3 days doseage before as i ran out of meds ... I started to feel a bit 'spacy' and like hot flushes and it was definitely with not taking the tablets ... I'm only on 10mg as I'm scared to go up to 20mg in case of side effects :(

    Lesley x

  • Hi Binky.

    Hello to you too! I've been on here a while but I must admit I don't normally post that often!

    Spacy is exactly how I feel - that is a great word to describe it!

    With reference to your doseage, if you and your GP feel it's working for you (a friend of mine is on 10mg and feels so much better), then I'd say you don't need to worry about increasing to 20mg. But, if like me, and 10mg doesn't work I'd recommend increasing it completely. Although I really suffered at the beginning of each increase with side effects I'm 100% glad I pushed through them until I found the dose that works for me. Honestly, it is worth it to feel that much better. (In my opinion anyway :) ).

    N1k17a xx

  • Yes, I always used to say I felt spaced out too!

  • I find 10mg has no side effects and occasionally I even miss a day or two without any effects then or when I start again but I found 20mg did cause some side effects so I stay on the very low dose. I don't feel ok all the time but probably when I feel low it is more reactive to events that actual depression as we all have low days and even days when we feel a bit weepy about something. Suexx

  • Hi, yes I am on 40mg and have forgotten to take mine before now and even after 2 days without them I got that "spacey" feeling like you describe. It should wear off now you've started up again though you could end up with a bit of a headache and a bit of sweating carrying on for another 24 hours or so ; fingers crossed you don't though. Gemma :)

  • That's interesting that your friend finds 10mg helpful

    I've been on that dose for about 7 years and feel really down and exhausted so it's not enough. I tried 20mg and took a really bad panic attack during the night so I identify that with the increase after 3 days. It's like a whirlpool and some days you sink and other days you swim

    Glad your meds are helping you :)

    Lesley x

  • 10mg is not even worth taking Lesley. Cut one in half and increase to 15mg for a few weeks, then gradually up to 20mg x

  • I know Lucy :( I have emetophobia tho (fear of vomiting) so I am terrified an increase will make me sick or even give me nausea.

    It's just something else to add to the pot of stress but I'll give it some thought thanks. I have wondered whether to take 20mg every other day but so far not been brave enough xx

  • I really disagree with that Lucy - for some people 10mg does not have much effect but I know several people who find it keeps their depression at bay. I guess it depends on how bad the depression is and why it's there in the first place. x

  • I guess after 7 years if 10mg hasn't helped then it's really not going to. I would definitely advise speaking to GP about increasing it again. Once you get the right dose it is worth pushing through all the cr*p to get there. xx

  • I have felt better than this over the 7 years to a degree but think a lot of how I'm feelin is boredom but it's a vicious circle as I don't have the oomph to do anything about it so therefore I'm bored and lock myself away from the world.

    I agree 10mg isn't doing anything at all for me but too scared to do anything about it xx

  • Yes, that's one of the problems I think, that when we have been depressed often our lives have shrunk back so that even when we begin to feel better we still are not doing enough to keep stimulated. What about asking your GP to refer you for CBT to help you to break out of the viscous circle? Suex

  • Sue, the last time I went to a psychiatrist who quizzed me as to why I was there and what did I expect him to do about it?? Ehm the GP referred me? I didn't refer myself. I did complain about him as he was totally unprofessional .. kept checking his watch all the way through as well making me feel I was wasting his time. I've got a Counselling certificate and though I struggle to help myself I certainly know the dos and donts when someone is vulnerable

    Lost all faith and I just get really tearful and pathetic or very annoyed :(

  • Yes, I have had similar experiences within the NHS - it really annoys me that they are particularly well paid and yet frequently appalling at the human side of their work, they have the knowledge usually but not a lot else although some are very good.

  • My drs have referred me for CBT however where I live the only way you can get one to one sessions are over the phone! I can't afford to go private so I'm stuck! Don't know why they don't offer it on nhs other ways here xx

  • Yes, yes, yes! They are exactly citalopram withdrawal symptoms. This is how I feel if I miss even a day of mine, and that's just at 20mg. Obviously the higher the dose you're on, the more severe the effects of sudden withdrawal will be. I always keep a few spare tablets in my purse for times like that. Always worth knowing, any pharmacist anywhere in the country can prescribe an emergency supply of anti depressants. You just go in and ask to speak to them. Ideally you should take some packaging that shows you've been prescribed the medicine before. If you don't have this, details of your prescribing GP or usual dispensing pharmacy.

  • So I've now taken my 2nd dose, the spaciness hasn't worn off yet but will do soon hopefully! Although I have now got the headache :(

    That definitely is worth knowing thankyou Lucy. I've never forgotten to take them anywhere before it was just pure laziness of not looking in my box and planning ahead!! Oh well we live and learn lol! :) xx

  • Yes. I can definitely relate. I take the same meds. If I miss just one day, the s about feelings.

    dizziness is pretty bad. Until you can take your meds, keep talking to others. You will get through this.

  • What you've basically done is come off your meds cold turkey. At a high dose of 40mg, yes you will get withdrawal symptoms. What you described does sound like withdrawal. It is very possible after even just one day, depending on the person.

    What I would do is NOT take the tablets when you get home. Make an appointment with your doctor and speak to him/her. They may want to put you back on it at a lower dose and 40mg could be a shock to the body and cause side effects. I wouldn't worry too much. The withdrawal symptoms will subside, many people have come off these meds cold turkey on purpose. I'd be more worried about the depression coming back, just watch out for how you are feeling and maybe keep a diary of it while you are away to show your doctor?

  • definitely withdrawal from the drug. if you are in the uk you could go to a pharmacist and explain to them your situation, and they may give you enough to cover your holiday till you get home.

You may also like...